Alert archive / Alabama / Freeze Warnings in 2014

Freeze Warning 5, NWS Birmingham, AL

October 31, 201439 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Oct 31, 2014, 2:48 PM CDT for 39 counties in Alabama. It took effect at Nov 1, 2014, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2014, 2:48 PM CDT (19:48 UTC)
In effect from
Nov 1, 2014, 10:00 PM CDT
Expired
Nov 2, 2014, 8:00 AM CST
In force
11 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 31, 12:38 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 31, 12:38 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT FRI OCT 31 2014

.DISCUSSION...

COLD FRONT AND COLD ADVECTION WILL PUSH THROUGH THE AREA IN A
LITTLE WHILE. CLOUD COVER AND TEMPERATURE ADJUSTMENTS WERE MADE
FOR THIS AFTERNOON BASED ON CURRENT TRENDS. VERY ISOLATED SHOWERS
STILL ONGOING FROM RANDOLPH TO BLOUNT. GUSTY WINDS STILL EXPECTED
THROUGH THE EVENING FOR THE HALLOWEEN ACTIVITIES. UPDATES ARE OUT.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CEILINGS WILL BE SPREADING OVER THE AREA AS A COLD AIRMASS
PLUNGES SOUTHWARD. WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY
OVER THE NEXT FEW HOURS FROM THE NORTHWEST WITH GUSTS OF 20 TO 25
KTS POSSIBLE. LOOK FOR STEADY WINDS THROUGH THE OVERNIGHT WITH
HIGHER GUSTS POSSIBLE AGAIN DURING THE DAY TOMORROW.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
ALL OF CENTRAL ALABAMA.

FREEZE WARNING FROM 1 AM TO 10 AM CDT SATURDAY FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ELMORE...ETOWAH...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...MARION...PICKENS...
RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Oct 31, 1:48 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT FRI OCT 31 2014

ALZ011>015-017>050-011900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
148 PM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD AIRMASS WILL SETTLE ACROSS THE AREA BEGINNING TONIGHT.
EXPECT TEMPERATURES TO DROP TO NEAR OR BELOW FREEZING IN LOCATIONS
ALONG AND NORTH OF A LINE FROM LIVINGSTON...TO CENTREVILLE...TO
WETUMPKA...TO LAFAYETTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG NORTHERLY WINDS ARE EXPECTED TO REACH ADVISORY CRITERIA
DURING THE DAY SATURDAY. SUSTAINED WINDS ARE EXPECTED TO BE AROUND
20 MPH WITH GUSTS AS HIGH AS 35 MPH.

A COLD AIRMASS WILL CONTINUE OVER THE WEEKEND WITH A WIDESPREAD
FREEZE ANTICIPATED SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 5:52 AM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more9 hr
Oct 31, 5:52 AM CDTFreeze WarningBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 21 more26 hr
Oct 31, 2:48 PM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more27 hr

Nearby

Freeze Warnings in Alabama, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.